While most people tolerate statins well without side effects, some unwanted problems can occur. Muscle aches and pains are some of the most common problems when taking the pills. However, this sign can sometimes progress to other conditions.
Heart UK explains that muscle pain could lead to myopathy, myositis or rhabdomyolysis.
This is not considered common as it only occurs in a small number of cases.
However, Monika Wassermann, medical director of Olio Lusso, recommended “very” to be aware of the warning signs.
Wassermann said, “Myopathy refers to conditions that significantly affect our health of skeletal muscle, or the muscles in the body that are linked to the bones.”
Heart UK details that this muscular disease describes a stage in which the muscle “no longer functions properly”.
The medical director shared these signs of myopathy to watch out for:
- Very weak muscles (especially in the shoulders, arms, legs, and thighs)
- severe muscle cramps
- Feeling generally weak and exhausted at all times.
- Muscle spasms.
The expert continued: “The side effects of statins can lead to muscle inflammation, leading to weakness, pain and lethargy in the muscles, a condition called myositis.”
Symptoms of this statin side effect may present as:
- weak muscles
- Muscle pain that doesn’t seem to go away
- foot swelling
- Trouble stretching your hands, climbing stairs, getting up after sitting, tiredness after walking.
The last unwanted muscle effect, known as rhabdomyolysis, is the rarest, according to Heart UK.
Wassermann said, “Taking statins can trigger rhabdomyolysis, a muscle condition that causes muscle cell damage.”
He added symptoms to watch out for: “Early warning signs of rhabdomyolysis include moderate to severe muscle pain that lasts for hours, dark urine, and feeling weak or [tener] weak muscles.
The NHS urges you to contact your doctor if you experience any muscle problems.
They stress that muscle-induced side effects of statins cannot be explained, so look for pain that isn’t caused by physical activity.
Your doctor may perform some tests, including a blood test used to measure a substance in your blood called creatine kinase (CK).
This is released into the bloodstream when muscles experience inflammation or damage.
The NHS explains: “If the CK in your blood is more than five times the normal level, your doctor may recommend that you stop taking the statin.
“Regular exercise can sometimes cause an increase in CK, so let your doctor know if you’ve been exercising a lot.”
Once your CK returns to normal, your doctor may suggest that you start taking the medication again.